Indiana, 2024Lightning Strike in Indiana, August 2, 2024
August 2, 2024 · NWS IND · 1 event in 1 county or zone
|One thunderstorm crossing Jennings County produced a cloud-to-ground lightning strike that struck a tent in the County Squire Lakes neighborhood northwest of North Vernon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering, small upper level short wave slowly departing the Midwest, combined with adequate daytime heating to promote scattered afternoon showers across much of central Indiana with a few embedded non-severe thunderstorms.|One thunderstorm crossing Jennings County produced a cloud-to-ground lightning strike that struck a tent in the County Squire Lakes neighborhood northwest of North Vernon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 2, 10:36 PM EST, 22 minutes earlier. Its key messages:
- Clearing tonight with patchy fog overnight into early Saturday morning
- Partly Cloudy and warm on Saturday
- Aside from patchy early AM fog this weekend...mainly rain-free, yet humid and marginally hot conditions will continue into next week
Area forecast discussion, Aug 2, 10:36 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1136 PM EDT Fri Aug 2 2024
.KEY MESSAGES...
- Clearing tonight with patchy fog overnight into early Saturday
morning
- Partly Cloudy and warm on Saturday
- Aside from patchy early AM fog this weekend...mainly rain-free, yet
humid and marginally hot conditions will continue into next week
&&
.FORECAST UPDATE...
Issued at 944 PM EDT Fri Aug 2 2024
Latest lightning data was not showing any activity across central
Indiana as LAPs and SPC mesoanalysis data was indicating decreasing
instability with the boundary cooling post sunset. Meanwhile, radar
data was only showing isolated cells over the lower Wabash Valley,
some still putting out moderate rainfall as PWATS were still on the
order of 1.6 inches which is above normal. Meanwhile, a larger area
of convection was pivoting southeast on the back side of the upper
low, which was moving east across west central Ohio per H20 vapor
imagery. The low will continue to move east and in additional to
nocturnal boundary layer cooling should put an end to the showers by
or shortly afternoon Midnight.
Fog and or low stratus could be an issue overnight based on small
temperature and dew point depression differences along with some
clearing associated with the ridge getting closer. Hi-RES soundings
indicate some drying aloft and in the boundary layer which should
mean the fog will be relatively shallow and should burn off shortly
after sunrise. Meanwhile, upstream dew points in light northwest low
level flow are not much if any lower, so temperatures will not fall
much lower than the upper 60s overnight. Will mention patchy fog in
the HWO but will hold off on headlines.
&&
.MESOSCALE UPDATE...
Issued at 702 PM EDT Fri Aug 2 2024
H20 vapor imagery was vividly showing the upper low spinning over
the Richmond, Indiana area early this evening. The low was
interacting with deep moisture (anomalous PWATs to 1.75 inches) per
Hi-Res soundings and strong instability with MLCAPES 1500 to 2000
J/kg to trigger isolated to scattered thunderstorms. These storms
were rotating counter clockwise around the low per radar
reflectivity mosaic. Look for the activity to continue at least for
awhile after sunset, and then as instability dies and the low moves
off to the east, so too will the storms by mid to late evening.
&&
.SHORT TERM (This evening through Saturday)...
Issued at 300 PM EDT Fri Aug 2 2024
Synopsis -
Surface analysis late this morning shows low pressure over Southern
Ontario, just north of Lake Erie. This was resulting in cyclonic
flow across Central Indiana. High pressure was found over NB/KS.
Water vapor imagery shows a deep upper low over Central Indiana.
Skies were mostly cloudy across Central Indiana. Dew points across
central Indiana remained very moist, in the upper 60s and lower 70s.
Radar shows scattered showers and storms popping across Central
Indiana and progressing southeast within the flow. Strong ridging
and subsidence was found upstream over the northern plains and
western Great Lakes.
This afternoon and evening -
Diurnal heating is expected to continue to fuel scattered showers
and thunderstorms into the early evening. ACARS soundings continue
to suggest favorable CAPE in place along with steep lapse rates as
convective temperatures are reached through the late afternoon.
Given the warm and humid air mass in place, a favorable set up
remains for convection this afternoon. HRRR remains in agreement,
suggesting scattered showers and storms across the area through 00Z-
02Z. Thus will continue to use high chance pops through 00Z-02Z,
particularly across the eastern parts of the forecast area, due to
proximity to the departing low.
Overnight -
The models suggest the upper low will push east of Central Indiana,
allowing the ridging aloft over the western Great Lakes to begin to
sag southward across Central Indiana. This will result in a
subsidence and drying trend as seen within the forecast soundings.
Any rain chances will be lost as forcing is lost with the departing
low and lack of heating. Thus overnight skies are expected to show
signs of decreasing cloudiness. As the previously mentioned surface
high over the plains builds eastward, northerly lower level flow is
expected. Only minor change in dew points are expected overnight as
they fall to the mid 60s. Thus overnight lows in the lower to mid
60s will be expected. Patchy fog will be possible particularly in
rural areas as dew point depressions fall to less than 1-2F.
Saturday -
Forecast soundings on Saturday trend toward a dry column through the
day with attainable convective temperatures. Models suggest strong
ridging building aloft which will lead to subsidence. This effect
can be seen within the very dry forecast soundings within the middle
and upper levels. Thus only partly cloudy skies will be expected due
to a few CU clouds. 850MB temps will remain quite warm, around 15C.
This will allow for highs on Saturday to reach the upper 80s to
around 90.
&&
.LONG TERM (Saturday night through Friday)...
Issued at 302 PM EDT Fri Aug 2 2024
Saturday night through Monday...
The rest of the weekend will continue the short term's trend to an
overall less-active pattern as broad yet very weak surface high
pressure crosses the Midwest. More reasonable precipitable water
values closer to 1.25 inches and lack of forcing will promote
widespread rain-free conditions. However, the subtropical ridge
prevailing through the western two-thirds of the CONUS will extend
its more zonal/eastern portions into the Midwest...which will
maintain higher humidity with overnight lows between 65-70F.
Slight moderation of daytime readings is expected as weak low
pressure approaching to our north-northwest promotes light
southwesterly breezes, with highs nudging upward from mainly upper
80s to lower 90s. Heat Index values may briefly exceed 100F Monday
afternoon south of Interstate 70 under abundant sunshine, although
Heat Advisory criteria is not expected to be reached at this time.
Equally impactful may be areas of notable visibility reduction in
pre-dawn fog over portions of the region that have recently seen
heavy rains.
Tuesday through Friday...
The rest of the next work week will see a slow/modest trend to lower
heights and back to near-normal late summer conditions...as broad
troughiness that has been contained to central Canada shift
southward to the far-north central CONUS. While this will not
likely bring central Indiana the autumnal conditions expected for
the Upper Midwest...following a second marginally hot day on
Tuesday, widespread low 80s will hopefully be the rule for latter
portions of the long term as the southern extent of amplified
Canadian high pressure spills into the Midwest. While overall dry
conditions are expected to continue, widely scattered showers/storms
could accompany this transition...especially towards the southern
Great Lakes where better forcing will follow the main cool frontal
zone push.
&&
.AVIATION (06Z TAF Issuance)...
Issued at 1136 PM EDT Fri Aug 2 2024
Impacts:
- Reduced visibility from fog early Saturday morning
Discussion:
Air mass change has been minimal and the lower troposphere is still
moist. With light/calm winds and clear conditions, patchy/shallow
fog, potentially locally dense is expected. This will diminish by
around 1230-1300z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...MK
SHORT TERM...Puma
LONG TERM...AGM
AVIATION...BRB
Hazardous weather outlook, Aug 2, 8:47 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
947 PM EDT Fri Aug 2 2024
INZ021-028>031-035>049-051>057-060>065-067>072-031000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
947 PM EDT Fri Aug 2 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Patchy fog is possible overnight into Saturday morning. The
visibility could fall below a mile at times near water sources in low
lying areas and in areas that saw earlier rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms are possible Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of wind damage or flooding would be appreciated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 2, 5:06 PM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
606 PM EDT Fri Aug 2 2024
INZ046-047-054-055-022230-
Johnson IN-Morgan IN-Hendricks IN-Marion IN-
606 PM EDT Fri Aug 2 2024
...A strong thunderstorm will impact portions of eastern Morgan,
Johnson, southeastern Hendricks and southwestern Marion Counties
through 630 PM EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, or 9 miles southwest of Indianapolis, moving southeast at
40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indianapolis, Greenwood, Plainfield, Franklin, Speedway, Mooresville,
Southport, New Whiteland, Whiteland, Bargersville, Trafalgar,
Morgantown, Homecroft, Indianapolis Int'l Airport, Waverly, and
Camby.
This includes the following highways...
Interstate 65 between mile markers 86 and 99.
Interstate 70 between mile markers 66 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 8626 3972 8641 3979 8620 3945 8595
3944 8595
TIME...MOT...LOC 2206Z 337DEG 35KT 3968 8627
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MKLightning, Jennings
- When
- August 2, 10:58 PM EST
- Where
- Jennings County, 1.59 mi SSW of Queensville
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.029, -85.682
Two persons inside the tent, an 18-year-old male and a juvenile female who was 9 months pregnant, were both injured. Both victims were treated for their injuries, and were in stable yet serious condition as of the evening of August 3rd; the baby was reported unharmed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, August 2 to 4, 20241 death · $1,000 · 50 kt wind · 4 events
- Heat in Arizona, August 2, 20241 death · 1 event
- Damaging Winds in Maryland, August 2, 2024$62,000 · 61 kt wind · 16 events
- Damaging Winds in Alabama, August 2, 2024$62,000 · 83 kt wind · 15 events
- Damaging Winds in Virginia, August 2, 20241 injured · $27,000 · 53 kt wind · 17 events
- Damaging Winds in North Carolina, August 2, 2024$57,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, August 2, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2, 202468 kt wind · 28 events
- Damaging Winds in North Carolina, August 2, 2024$30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, August 2, 2024$16,000 · 56 kt wind · 16 events
- Flash Flood and Damaging Winds in Virginia, August 2, 2024$14,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 2 to 3, 202421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189726.